Secondary Logo

Institutional members access full text with Ovid®

Severe hepatotoxicity with high 6-methylmercaptopurine nucleotide concentrations after thiopurine dose escalation due to low 6-thioguanine nucleotides

Gardiner, Sharon J.b; Gearry, Richard B.a c; Burt, Michael J.c; Ding, Steven L.c; Barclay, Murray L.a b c

European Journal of Gastroenterology & Hepatology: December 2008 - Volume 20 - Issue 12 - p 1238-1242
doi: 10.1097/MEG.0b013e3282ffda37
Case Reports
Buy

Azathioprine and its initial metabolite, 6-mercaptopurine (6-MP), are associated with high rates of treatment cessation due to toxicity or inadequate response. Individualization of thiopurine dose based on concentrations of the active 6-thioguanine nucleotide (6-TGN) metabolites can help improve outcomes with this class. Some individuals, however, preferentially metabolize thiopurine drugs to the potentially hepatotoxic 6-methylmercaptopurine nucleotide (6-MMPN) metabolites rather than the 6-TGNs. For these patients, escalation in thiopurine dose is not likely to increase 6-TGN concentrations sufficiently but may lead to a disproportionate increase in exposure to the 6-MMPNs. We present three cases in whom thiopurine dose escalation based on clinical status and low 6-TGN concentrations (100–262 pmol/8×108 RBC) resulted in severe hepatotoxicity (liver failure in two cases) associated with unrecognized extremely high 6-MMPN concentrations of 26 000–40 000 pmol/8×108 RBC. These cases illustrate a risk with thiopurine dose adjustment based on monitoring of 6-TGN metabolites without also monitoring 6-MMPN.

Departments of aMedicine

bClinical Pharmacology

cGastroenterology, Christchurch Hospital and University of Otago, Christchurch, New Zealand

Correspondence to Dr Richard Gearry, PhD, Department of Medicine, University of Otago, Christchurch, PO Box 4345, Christchurch, New Zealand

E-mail: richard.gearry@chmeds.ac.nz

Received 17 January 2008 Accepted 4 March 2008

© 2008 Lippincott Williams & Wilkins, Inc.